MAUDE Adverse Event Report: PENUMBRA, INC. NEURON SELECT CATHETER 5F; DQY

PENUMBRA, INC. NEURON SELECT CATHETER 5F; DQY
Catalog Number PNS5F120BER
Medical Device Problem Codes Fracture (1260); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Foreign Body Embolism (4439)
Date of Event 02/21/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient, was undergoing a thrombectomy procedure.To treat a total carotid artery occlusion using a neuron select catheter 5f (5f select), a neuron max 6f 088 long sheath (neuron max) and guidewire.It was noted, that the patient anatomy was tortuous.During the procedure, while attempting to advance the 5f select through the carotid artery, the physician experienced resistance and fractured the distal length of the 5f select.The procedure was ended at this point.The patient was then taken to surgery and the fractured segment of the 5f select was removed successfully.The patient, then expired the next day, due to the total carotid artery occlusion.
 
Additional Manufacturer Narrative
Ischemia and death are included as possible complications in the instructions for use (ifu) for the neuron intracranial access system.Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up # 1 mfr report: 1.Section d.Box 4.Unique identifier.2.Section h.Box 6.Patient code 1.Evaluation of the returned 5f select confirmed that the catheter was fractured.This type of damage typically occurs if the device is manipulated or torqued against resistance during advancement.Based on the reported event, the tortuous patient anatomy may have contributed to some resistance during the procedure.Further evaluation revealed an ovalization on the catheter shaft.This damage was incidental to the reported complaint and the root cause could not be determined.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
NEURON SELECT CATHETER 5F
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key18956277
Report Number3005168196-2024-00093
Device Sequence Number9291353
Product Code DQY
UDI-Device Identifier00814548010182
UDI-Public00814548010182
Combination Product (Y/N)N
Initial Reporter CountryTU
PMA/510(K) Number
K083125
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/28/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/05/2025
Device Catalogue NumberPNS5F120BER
Device Lot NumberH00000404
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer05/31/2024
Initial Report FDA Received Date03/21/2024
Supplement Report FDA Received Date06/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age85 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005